The novel coronavirus outbreak has dramatically increased the demand for symptom management, including fever reduction. Acetaminophen (APAP) has been widely accepted as a go-to antipyretic; however, a relatively common side effect of serious hypotension associated with parenterally administered APAP has limited its use and has sparked some hesitancy, especially in critically ill patients. In research published in Arteriosclerosis, Thrombosis, and Vascular Biology, scientists attempt to unveil the mystery of this adverse effect and how it can be avoided.
Senior author Thomas Qvistgaard Jepps, affiliated with the Vascular Biology Group and an assistant professor in the Department of Biomedical Sciences, University of Copenhagen, and his team set out to explore the extent and impact of the well-known and expected hemodynamic changes associated with IV APAP administration. Because this drug is an essential antipyretic and analgesic that is frequently administered to critically ill patients, the researchers highlighted the importance of their work in providing better insight into the mechanism of action of these potentially life-threatening hypotensive effects. One in three patients who experience this adverse event requires therapeutic intervention.
Although the hypotension mechanism of action is not known, the team hypothesized that because Kv7 channels are important regulators of arterial tone, APAP-induced hypotension was due to activation of Kv7 channels by metabolites of APAP, resulting in vasodilation and a drop in blood pressure.
“Previous studies suggest it is quite a sizable drop. We are, for example, talking about drops in the range of 25-30 mm Hg from a systolic pressure of 120, and we now believe that we know the mechanism underlying this dangerous side effect,” says Dr. Jepps, who adds, “Paracetamol bypasses the liver when administered intravenously, therefore it is metabolised differently to when you ingest it orally.”
The researchers infused APAP in experimental rats at 0.33 mg/min for 15 minutes to administer a total dose of 4.95 mg, which they reported to be equivalent to a 70-kg human subject receiving 1 g of APAP. Following a 30-minute recovery period after the infusion of saline was initiated to recover the blood pressure to baseline, linopirdine, a Kv7 channel blocker, was administered at 0.9 mg/min for 10 minutes. This was followed by coinfusion of linopridine (0.9 mg/min) and APAP (0.33 mg/min) for another 15 minutes.
The team reported that the likely molecular mechanism is both direct and indirect activation of Kv7 channels by the APAP metabolite N-acetyl-p-benzoquinone imine, which leads to a drop in blood pressure due to decreased arterial tone. They report that with this understanding, potential preventive interventions for the clinical phenomenon of IV APAP–dependent transient hypotension are now more realistic. The researchers noted limitations of their findings, stating that “Blockers of the potassium channels we have investigated are not yet approved for human consumption and need to be developed and tested properly. We wouldn't want to replace one side effect with another.”
Dr. Jepps concludes, “It still gets metabolized, but it happens elsewhere in the body, where the subsequent chemicals can cause an effect that wouldn't normally happen, if the drug was taken orally. Because we have identified the mechanism of how the side effect occurs, we believe we are able to offer a potential pharmaceutical design for a new kind of co-therapy: a type of paracetamol infused with another drug that prevents the drop in blood pressure.”
« Click here to return to Health Systems Update.